Alert archive / Washington / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2020, 8:10 PM PDT for Pend Oreille County, Stevens County, Washington; Bonner County, Idaho. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2020, 8:10 PM PDT (03:10 UTC)
- Expired
- May 30, 2020, 9:00 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bonner County, ID, Pend Oreille County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 76 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:15 PM PDT | TSTM WND GST 70 | 4 N Loon Lake, WA | 2 TREES WERE KNOCKED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:22 PM PDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WUUS56 KOTX 310310 SVROTX IDC017-WAC051-065-310400- /O.NEW.KOTX.SV.W.0009.200531T0310Z-200531T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Spokane WA 810 PM PDT Sat May 30 2020 The National Weather Service in Spokane has issued a * Severe Thunderstorm Warning for... West central Bonner County in the Panhandle of Idaho... Southeastern Stevens County in northeastern Washington... Southern Pend Oreille County in northeastern Washington... * Until 900 PM PDT. * At 809 PM PDT, severe thunderstorms were located along a line extending from 7 miles southwest of Chewelah to 12 miles west of Spirit Lake, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Chewelah, Newport, Cusick, Oldtown, Sacheen Lake, Chewelah Peak, Usk, Dalkena, Diamond Lake, Valley, Bead Lake Campground, South Skookum Lake Campground, Browns Lake Campground, Ruby and 49 Degrees North. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4860 11756 4840 11674 4805 11707 4807 11800 TIME...MOT...LOC 0309Z 226DEG 45KT 4819 11781 4800 11713 HAIL...0.75IN WIND...60MPH $$ JW
2 follow-up statements
357 WWUS56 KOTX 310331 SVSOTX Severe Weather Statement National Weather Service Spokane WA 831 PM PDT Sat May 30 2020 IDC017-WAC051-065-310400- /O.CON.KOTX.SV.W.0009.000000T0000Z-200531T0400Z/ Bonner ID-Stevens WA-Pend Oreille WA- 831 PM PDT Sat May 30 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR WEST CENTRAL BONNER...EAST CENTRAL STEVENS AND SOUTHERN PEND OREILLE COUNTIES... At 831 PM PDT, severe thunderstorms were located along a line extending from 12 miles northeast of Chewelah to near Priest River, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Newport, Cusick, Oldtown, Bead Lake Campground, South Skookum Lake Campground, Browns Lake Campground, Usk, Ruby and Dalkena. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4860 11756 4840 11674 4812 11700 4839 11773 TIME...MOT...LOC 0331Z 222DEG 45KT 4843 11757 4820 11698 HAIL...0.75IN WIND...60MPH $$ JW
479
WWUS56 KOTX 310356
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
856 PM PDT Sat May 30 2020
IDC017-WAC051-065-310405-
/O.EXP.KOTX.SV.W.0009.000000T0000Z-200531T0400Z/
Bonner ID-Stevens WA-Pend Oreille WA-
856 PM PDT Sat May 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BONNER...EAST
CENTRAL STEVENS AND SOUTHERN PEND OREILLE COUNTIES WILL EXPIRE AT 900
PM PDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM PDT for
the Panhandle of Idaho...and northeastern Washington.
LAT...LON 4860 11756 4840 11674 4812 11700 4839 11773
TIME...MOT...LOC 0355Z 226DEG 45KT 4862 11728 4839 11669
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:08 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 30, 6:08 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
608 PM PDT Sat May 30 2020
.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.
&&
.DISCUSSION...
Strongest thunderstorm cluster moved through Hermiston and just
east of Tri-Cities in the last 2 hours. It's now entering Adams,
Whitman and Garfield counties. This activity is tracking to the
north-northeast.
Looking at the recent CAM models, the 18Z NAMnest appears to have
the best overall depiction so far. The other models were expecting
the MCS to be closer to the Cascades, but the 18Z NAMnest takes
the bulk of the thunderstorms to the northeast. These storms will
likely convert from hail to mainly wind as they continue to move
to the north. Should reach the Spokane metro area around 730pm. RJ
&&
.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 64 44 70 45 74 / 90 50 0 0 0 0
Coeur d'Alene 50 62 45 70 45 73 / 90 70 0 0 0 0
Pullman 48 63 44 66 44 72 / 90 40 0 10 0 0
Lewiston 57 71 51 72 50 79 / 80 30 0 20 0 0
Colville 50 66 43 73 44 76 / 90 90 0 0 0 0
Sandpoint 52 61 45 70 47 72 / 90 90 0 10 0 0
Kellogg 50 60 45 68 47 71 / 90 70 0 10 10 0
Moses Lake 53 73 46 76 45 82 / 90 10 0 0 0 0
Wenatchee 52 69 46 74 47 81 / 70 30 0 0 0 0
Omak 54 68 44 73 46 78 / 90 70 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
Northern Cascades-Moses Lake Area-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, May 30, 12:03 AM PDT, 20 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 1203 AM PDT Sat May 30 2020 IDZ001>004-026-027-WAZ031>038-041>044-310715- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 1203 AM PDT Sat May 30 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday evening continues to look like an active period for thunderstorms and some storms may be strong capable of torrential rain, gusty winds, and hail.
In the hours before
Local storm report, May 30, 7:39 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 2 W PULLMAN 46.73N 117.20W
05/30/2020 M60 MPH WHITMAN WA MESONET
DW6220 CWOP STATION.
&&Special weather statement, May 30, 7:55 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
755 PM PDT Sat May 30 2020
IDZ001-002-004-WAZ036-037-310315-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-Spokane Area WA-Northeast Mountains WA-
755 PM PDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BONNER...
NORTHWESTERN KOOTENAI...NORTHEASTERN SPOKANE AND SOUTHERN PEND
OREILLE COUNTIES UNTIL 815 PM PDT...
At 754 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chattaroy to near Post Falls. Movement was
north at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Spokane Valley, Post Falls, Hayden, Rathdrum, Liberty Lake, Spirit
Lake, Athol, Hauser, Otis Orchards-East Farms, Trentwood, Otis
Orchards, Mead, Green Acres, Fairwood, State Line, Newman Lake, Mount
Spokane, Chilco, Laclede and Colbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM PDT for
the Panhandle of Idaho...and northeastern Washington.
LAT...LON 4806 11724 4793 11652 4761 11702 4777 11740
4785 11733
TIME...MOT...LOC 0254Z 202DEG 37KT 4787 11737 4768 11691
JCLEVSpecial weather statement, May 30, 8:00 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
800 PM PDT Sat May 30 2020
IDZ003-004-026-310345-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
800 PM PDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LATAH AND NORTH CENTRAL
NEZ PERCE COUNTIES UNTIL 845 PM PDT...
At 800 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lapwai, moving north at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lapwai, Troy, Juliaetta, Deary, Culdesac, Kendrick, Bovill, Spalding
and Helmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM PDT for
the Panhandle of and north central Idaho.
LAT...LON 4643 11689 4700 11666 4692 11633 4685 11633
4637 11664
TIME...MOT...LOC 0300Z 199DEG 34KT 4647 11673
JCLEVSpecial weather statement, May 30, 8:04 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Spokane WA 804 PM PDT Sat May 30 2020 IDZ002>004-WAZ033-036-310345- Central Panhandle Mountains ID-Coeur d'Alene Area ID- Idaho Palouse ID-Spokane Area WA-Washington Palouse WA- 804 PM PDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...WESTERN BENEWAH...SOUTHWESTERN KOOTENAI...NORTHEASTERN WHITMAN AND SOUTHEASTERN SPOKANE COUNTIES UNTIL 845 PM PDT... At 804 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Potlatch, or 22 miles north of Moscow, moving north at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Plummer, Tekoa, Worley, Farmington, Tensed and Chatcolet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4696 11694 4698 11708 4748 11708 4740 11673 TIME...MOT...LOC 0304Z 192DEG 37KT 4705 11700 JCLEV
Local storm report, May 30, 8:05 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
805 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 1 SW WASHTUCNA 46.75N 118.32W
05/30/2020 ADAMS WA PUBLIC
12 POWER POLES BLOWN OVER ON HIGHWAY 260
NEAR GILL ROAD.
&&
RFLocal storm report, May 30, 8:08 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 5 N AIRWAY HEIGHTS 47.72N 117.58W
05/30/2020 E58 MPH SPOKANE WA NWS EMPLOYEE
&&
RFThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:36 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Garfield, Whitman | 39 min |
| May 30, 6:14 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Asotin, Garfield, Whitman | 46 min |
| May 30, 6:32 PM PDT | Severe Thunderstorm Warning | OTX | Adams | 28 min |
| May 30, 6:48 PM PDT | Special Weather Statement | OTX | Garfield | 42 min |
| May 30, 6:53 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 37 min |
| May 30, 7:11 PM PDT | Special Weather Statement | OTX | Whitman | 49 min |
| May 30, 7:25 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Stevens | 50 min |
| May 30, 7:29 PM PDT | Areal Flood Warning | OTX | Adams, Lincoln | 32 min |
| May 30, 7:45 PM PDT | Areal Flood Warning | OTX | Ferry, Lincoln, Spokane, Stevens | 60 min |
| May 30, 8:53 PM PDT | Special Weather Statement | OTX | Pend Oreille | 52 min |
| May 31, 3:15 AM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Whitman | 3 hr |
| May 31, 4:59 AM PDT | Flood Watch | OTX | Ferry, Pend Oreille, Stevens | 6 hr |
| May 31, 12:46 PM PDT | River Flood Warning | OTX | Okanogan | 70 hr |
| May 30, 7:24 PM PDT | Special Weather Statement | OTX | Latah | 51 min |
| May 30, 7:32 PM PDT | Special Weather Statement | OTX | Benewah, Kootenai, Shoshone | 58 min |
| May 30, 7:55 PM PDT | Special Weather Statement | OTX | Kootenai | 20 min |
| May 30, 8:00 PM PDT | Special Weather Statement | OTX | Latah | 45 min |
| May 30, 8:04 PM PDT | Special Weather Statement | OTX | Benewah | 41 min |
| May 30, 8:25 PM PDT | Special Weather Statement | OTX | Shoshone | 50 min |
| May 30, 8:35 PM PDT | Special Weather Statement | OTX | Shoshone | 25 min |
| May 31, 2:32 AM PDT | Special Weather Statement | OTX | Nez Perce | 43 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2020Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.